Why Would Moderate Zinc Supplementation Cause Me To Develop Cystic Acne?

Discussion in 'Skin' started by GorillaHead, Aug 29, 2020.

  1. GorillaHead

    GorillaHead Member

    Joined:
    Oct 21, 2018
    Messages:
    1,273
    Gender:
    Male
    Location:
    USA
    Any theories on why this could be happening.

    I read zinc allows the body to make vitamin A and I know when people start retinol therapy there is a initial temporary increase in acne.

    I am taking 20mg zinc gluconate and 1 to 2 Mg of copper

    any solid theories ideas?
     
  2. bivic

    bivic Member

    Joined:
    Dec 18, 2017
    Messages:
    24
    Gender:
    Female
    l am female but copper from a supplement gives me acne and makes me feel terrible. I feel fine with zinc.
     
  3. Tristan Loscha

    Tristan Loscha Member

    Joined:
    Dec 18, 2018
    Messages:
    2,115
    Gender:
    Male
    Temporary increase in anabolic signalling? What are the fillers in your brands? I would recc Jarrows zinc Balance, it has a zincsulfate bonded with seemingly useless methionine, but zinc sulfate is the reference, and l optizinc has positive or equal to sulfate research - backing. It also has copper as gluconate, but all the gluconates seems suboptimal, that goes for the Zn also.
     
  4. james2388

    james2388 Guest

    Copper supplementation seems to give people considerable acute effects.
    I'd ditch the zinc as well and just eat more beef, and the usual peat size servings of liver as daily multivitamin - 1-2 ounces.
     
  5. SOMO

    SOMO Member

    Joined:
    Mar 27, 2018
    Messages:
    853
    Gender:
    Male
    It wouldn't.

    It's something else in your diet, or a lack of sunlight, or your emotional state or your household.

    I would suggest changing your pillowcases frequently and getting more sun.
     
  6. marcar72

    marcar72 Member

    Joined:
    Jun 14, 2013
    Messages:
    592
    Gender:
    Male
    Location:
    Tucson, AZ
    Yep, it could be the copper that is causing the OP problems. I've been eating a lot of veal liver here lately to correct a mild/chronic copper deficiency I' feel I've developed over the course of some time and within the last few days have developed some cystic acne across the sides and lower back of my head. Before the increase in veal liver I was taking Jarrow Zinc Balance 3-4 times a week and had no issues with acne.
     
  7. SOMO

    SOMO Member

    Joined:
    Mar 27, 2018
    Messages:
    853
    Gender:
    Male
    Maybe you're overcooking the liver?

    Maybe it's the iron in the liver?

    Maybe it's the Vitamin A which increases cell turnover? One of the side-effects of the Vitamin-A derivative acne drug Accutane/Tretinoin in the early phases is INCREASED acne.

    If anything, copper benefits skin (it has disinfecting properties + maintains TEWL and the stratum corneum.) How did you "isolate" the copper?
     
  8. james2388

    james2388 Guest

    I doubt the liver is being overcooked. It cooks very fast. Natural forms of vitamin A are just fine... Synthetic forms of vitamin A are extremely problematic... You have to be able to differentiate between the two. Topical applications is very different from intestinal absorption. Sure Copper is highly involved in collagen production. But however disrupting the ratio of zinc, to copper can have an entire systemic effect. And often people just do fine, very fine, eating zinc/copper based foods.

    Zinc should be 20mg to copper 1mg - 20 to 1 ratio. taken separately. Honestly it's not even worth it, if your getting in beef muscle meat, and liver, and shellfish 1-2 a week. Whole food is far better than supplements.
     
  9. Recoen

    Recoen Member

    Joined:
    Jun 8, 2020
    Messages:
    591
    Gender:
    Female
    Are you getting enough protein and carbs so your protein can be used for carrier proteins?
     
  10. marcar72

    marcar72 Member

    Joined:
    Jun 14, 2013
    Messages:
    592
    Gender:
    Male
    Location:
    Tucson, AZ
    I didn't. Just trying to figure it out for myself as well. I've been focusing on copper here lately so I've been seeing that in other threads.
     
  11. marcar72

    marcar72 Member

    Joined:
    Jun 14, 2013
    Messages:
    592
    Gender:
    Male
    Location:
    Tucson, AZ
    I think you were correct with it being the vitamin A. I stopped eating liver for now and got some sunlight for vitamin D and the cystic acne has gone away. I've been supplementing some copper in place of liver and have been getting some positive results from the continued copper intake. Thanks for helping me to figure it out!! :):
     
  12. Zigzag

    Zigzag Member

    Joined:
    Aug 27, 2018
    Messages:
    547
    Gender:
    Male
    I've recently upped from 0,05% to 0,1% tretinoin and had to pause it. I couldn't manage the breakouts, it was insane, my forehead looked like a minefield.
     
  13. ddjd

    ddjd Member

    Joined:
    Jul 13, 2014
    Messages:
    3,304
    take low dose b6 pyridoxine alongside the zinc. around 10mg-25mg. should stop it
     
  14. Jessie

    Jessie Member

    Joined:
    Jul 9, 2020
    Messages:
    534
    Gender:
    Male
    I don't think the mechanism of zinc is increasing vitamin A. The way I understand it, zinc increases the transport of vitamin A throughout the blood. Zinc also increases retinol's turnover into retinoic acid (active form). Think of zinc as like a "carrier" for vitamin A. Therefore you're supplementation of zinc could actually be increasing your need for vitamin A.
     
  15. Don Quixote

    Don Quixote Member

    Joined:
    Apr 26, 2020
    Messages:
    28
    Gender:
    Male
    Interesting that makes sense, given zinc increases the metabolic rate.
     
Loading...